Hail, Sampson
- When
- May 4, 10:31 PM EST
- Where
- Sampson County, 2.59 mi N of Moultonville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.038, -78.252
Penny size hail occurred at the intersection of Pope Road and Pine Ridge Road.
Isolated thunderstorms developing across the Sandhills of North Carolina during the peak heating hours. By mid evening, these storms interacted with the inland moving sea breeze, resulting in an increase in thunderstorm coverage and intensity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Isolated thunderstorms developing across the Sandhills of North Carolina during the peak heating hours. By mid evening, these storms interacted with the inland moving sea breeze, resulting in an increase in thunderstorm coverage and intensity. The strongest storm produced severe hail in Sampson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 4, 8:54 PM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 954 PM EDT SUN MAY 4 2008 .SYNOPSIS... A WEAK FRONT WILL REMAIN NEARLY STATIONARY OVER THE EASTERN PIEDMONT AND COASTAL PLAIN OF NORTH CAROLINA THROUGH TONIGHT...AS A LOW PRESSURE AREA DEVELOPS ALONG THE FRONT OVER SOUTH CAROLINA. THIS LOW PRESSURE AREA WILL SLOWLY MOVE OFF THE CAROLINA COAST LATE MONDAY. HIGH PRESSURE WILL BUILD OVER THE REGION FROM THE WEST TUESDAY THROUGH THURSDAY. && .NEAR TERM /THROUGH MONDAY/... AS OF 950 PM SUNDAY... SFC ANALYSIS THIS EVENING SHOWS A WEAK AREA OF LOW PRESSURE OVER THE SANDHILLS AND COASTAL PLAIN...WITH A WEAK FRONT ACROSS PORTIONS OF CENTRAL NC. ALOFT...00Z RAOB ANALYSIS SHOWS A WEAK SHORTWAVE BETWEEN BNA AND GSO...ALTHOUGH WEAK HEIGHT RISES WERE OBSERVED ACROSS THE MID-ATLANTIC AND SOUTHEAST STATES. A FEW ISOLATED DIURNAL CONVECTIVE CELLS DEVELOPED IN THE SANDHILLS EARLIER THIS EVENING. IN THE PAST HOUR OR TWO THESE ISOLATED CELLS INTERACTED WITH THE SEABREEZE...AND INCREASED IN COVERAGE ACROSS CUMBERLAND...HARNETT...JOHNSTON AND SAMPSON COUNTIES. THIS ACTIVITY WILL LIKELY PERSIST ANOTHER FEW HOURS AS REDEVELOPMENT OCCURS ALONG OUTFLOW BOUNDARIES...BUT SHOULD BEGIN TO WIND DOWN BY OR SHORTLY AFTER MIDNIGHT AS TEMPS BEGIN TO DROP AND THE AMOUNT OF AVAILABLE INSTABILITY DECREASES. THEREFORE...THE CURRENT CHANCE/LIKELY POPS WILL BE DISCONTINUED AROUND MIDNIGHT. A WEAK SHORTWAVE/VORTMAX IS PROGGED TO CROSS THE AREA LATER TONIGHT...AND THIS COULD HELP AID IN THE DEVELOPMENT OF A FEW ISOLATED ELEVATED SHOWERS...PRIMARILY IN THE COASTAL PLAIN ON THE WARM/MOIST SIDE OF THE STALLED FRONT ACROSS CENTRAL NC. THEREFORE...WILL CONTINUE A SLIGHT CHANCE IN THE COASTAL PLAIN AND SANDHILLS FROM MIDNIGHT THROUGH THE REMAINDER OF THE NIGHT. LOW TEMPS ARE A BIT TRICKY WITH THE BOUNDARY SPLITTING THE AREA...AND LOOK TO RANGE FROM THE LOWER 50S ON THE COOL/DRY SIDE OF THE BOUNDARY IN THE TRIAD AREA TO THE UPPER 50S IN THE SOUTHEAST COASTAL PLAIN AND SANDHILLS. -VINCENT && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 100 PM SUNDAY... MODEL CONSENSUS IS THAT THE SHORTWAVE TROUGH WILL CLEAR THE EASTERN CWA BY EVENING... AND WHILE THIS WAVE SERVES TO SHARPEN THE MEAN NEGATIVELY-TILTED MID LEVEL TROUGH JUST OFF THE COAST... ITS CONTRIBUTION TO FORCING FOR LIFT SHOULD PUSH SOUTHEAST OF THE CWA BY EVENING WITH NEGATIVE VORTICITY ADVECTION COMMENCING. HOWEVER IN ADDITION TO DYNAMIC LIFT PRODUCED WITHIN THE EXIT REGION OF A DIVING/STRENGTHENING 90 KT UPPER JETLET... FORECAST SOUNDINGS ALSO SHOW RESIDUAL INSTABILITY PAST DUSK WITH ROUGHLY 500 J/KG OF CAPE... ALTHOUGH THIS IS DEPENDENT UPON THE SURFACE DEW POINTS REMAINING IN THE MID 50S OVERNIGHT... PLUS THE PRECIPITABLE WATER VALUES HOLD CLOSE TO NORMAL WHICH SHOULD MINIMIZE PRECIPITATION COVERAGE. WILL HOLD ONTO A SLIGHT CHANCE POP INTO MONDAY EVENING... AND THIS MAY NEED TO BE EXTENDED LATER INTO THE NIGHT IF INDICATIONS OF LONGER-LIVED DYNAMIC FORCING BECOME EVIDENT. NEAR NORMAL LOWS IN THE UPPER 40S TO LOWER 50S ARE REASONABLE GIVEN THE LOWERING CLOUD COVER OVERNIGHT AND LIGHT SURFACE WINDS AS HIGH PRESSURE TRIES TO BUILD IN FROM THE NW. TUESDAY INTO THURSDAY APPEARS TO BE A QUIET PERIOD WITH MINIMAL CLOUD COVER AND INCREASING WARMTH. THE FAST NORTHWESTERLY MID LEVEL FLOW ON THE BACK SIDE OF THE DEPARTED TROUGH AXIS SHIFTS NORTHWARD BY TUESDAY NIGHT WITH QUICKLY RISING HEIGHTS ACROSS THE GULF STATES AND SOUTHEAST... IN RESPONSE TO THE EASTWARD EJECTION OF THE CLOSED LOW NOW OVER CALIFORNIA. AS THE SURFACE AND 850 MB RIDGE CENTERS SETTLE OVER THE SOUTHEAST TUESDAY NIGHT... LOW LEVEL THICKNESSES RISE FROM NEAR NORMAL UP TO 10 M ABOVE NORMAL BY WEDNESDAY MORNING WITH ANOTHER 10 M GAIN BY THURSDAY MORNING. CURRENT FORECAST HIGHS... UPPER 70S/LOWER 80S TUESDAY RISING TO THE LOWER 80S WEDNESDAY AND LOWER-MID 80S THURSDAY... STILL LOOK QUITE GOOD AND FEW CHANGES ARE NEEDED. PLENTY OF SUNSHINE IS EXPECTED... ALTHOUGH A PERIOD OF BROKEN CUMULUS IS LIKELY ALONG A LEE TROUGH OVER THE WESTERN PIEDMONT ON WEDNESDAY... AND ALONG A POSSIBLE INLAND-TREKKING SEA BREEZE ON WEDNESDAY/THURSDAY. OTHERWISE ANY SIGNIFICANT FRONTS... BOUNDARIES... OR OTHER FOCI FOR LIFT SHOULD HOLD TO OUR N AND W WITH RELATIVELY DRY AIR IN THE LOWEST FEW KM TUESDAY INTO THURSDAY. HOWEVER... AS THE NEXT SYSTEM APPROACHES FROM THE WEST (SEE MORE DETAILS BELOW)... WE SHOULD SEE ISOLATED SHOWERS MOVING INTO THE WESTERN CWA LATE IN THE AFTERNOON AND HAVE RETAINED THIS POTENTIAL IN THE FORECAST. -GIH && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... AS OF 220 PM SUNDAY... THE STRONG MID LEVEL VORTEX OVER THE PLAINS LATE WEDNESDAY OPENS UP AND SHIFTS EASTWARD THROUGH THE OHIO VALLEY BY LATE THURSDAY... AND THROUGH WV/VA/DELMARVA BY FRIDAY EVENING. THE GFS/ECMWF/GEFS/NAEFS/ CANADIAN MODEL OUTPUT AGREE WELL ON THE TIMING AND MAGNITUDE OF THIS SYSTEM AND ITS PRECIPITATION PATTERN. EXPECT CHANCE POPS TO SPREAD IN QUICKLY FROM THE WEST STARTING THURSDAY EVENING AS A 35-40 KT LOW LEVEL JET AS INDICATED ON THE ECMWF MOVES FROM N AL/E TN ACROSS CENTRAL NC. WHILE THE WESTERLY MID LEVEL FLOW MAY HOLD DOWN PRECIPITABLE WATER HENCE CUTTING BACK A BIT ON SHOWER COVERAGE... THE DYNAMIC FORCING PRODUCED BY LOW LEVEL MASS CONVERGENCE ALONG WITH MID LEVEL DPVA AND DIVERGENCE IN THE LEFT EXIT REGION OF THE UPPER JET SHOULD BE SUFFICIENT FOR A GOOD CHANCE OF SHOWERS AND POSSIBLE STORMS. THE ECWMF SHOWS A GOOD SLUG OF MID LEVEL DRY AIR PUNCHING IN FROM THE WSW FRIDAY... SO GIVEN ENOUGH MOISTURE IN PLACE IN THE LOW LEVELS AND WITH THE STRONG WIND FIELD NOT FAR OFF THE SURFACE... WE COULD SEE STRONG SUSTAINED WINDS AND GUSTS. THE RISK OF SIGNIFICANT WINDS WILL DEPEND ON SPECIFIC TIMING OF THE LOW LEVEL JET AND WHETHER OR NOT IT COINCIDES WITH MAX HEATING AND INSTABILITY AND THE MID LEVEL DRY SLOT. AT ANY RATE... EXPECT POPS TO TRAIL OFF FRIDAY NIGHT AS THE WAVE EXITS THE COAST. SUBSIDENCE AND RESULTANT DOWNWARD MOMENTUM IN THE WAKE OF THIS SYSTEM COMBINED WITH STILL-BRISK 850 MB WINDS FROM THE WNW AT 30-35 KTS ACCORDING TO THE ECMWF AND THE INCREASING ISALLOBARIC WIND AS THE SURFACE LOW DEEPENS JUST OFF THE MIDATLANTIC COAST SHOULD ALL TRANSLATE INTO A CONTINUATION OF BLUSTERY WINDS THROUGH FRIDAY NIGHT. CONFIDENCE IN FORECAST DETAILS GOES DOWN NEXT WEEKEND AS THE MEDIUM RANGE MODELS DIVERGE IN THEIR HANDLING OF SUBTLE BUT IMPORTANT FORCING FEATURES. THE COLD FRONT TRAILING FROM THE OFFSHORE LOW DROPS TO OUR SOUTH ACROSS GA FRIDAY NIGHT... ALLOWING BRIEF HIGH PRESSURE TO BUILD IN AT THE SURFACE FOR SATURDAY. BUT THEN BY LATE SATURDAY THE GFS/ECWMF TO VARYING DEGREES DEVELOP LOW SURFACE PRESSURE ALONG THE FRONT AND ZIP IT ALONG TO OUR SOUTH... WHILE UPPER LEVEL WINDS AGAIN STRENGTHEN INTO A 100+ KT JET OVERHEAD AS A MID LEVEL LOW ZIPS ACROSS THE GREAT LAKES/NORTHEAST. THE GFS APPEARS FRAUGHT WITH CONVECTIVE FEEDBACK... AND AS A RESULT SUPPRESSES MOST PRECIP TO OUR SOUTH SATURDAY NIGHT INTO SUNDAY AS OPPOSED TO THE ECMWF WHICH BRINGS THE PRECIP OVER NC. THE GFS DOES AGREE WITH THE ECMWF ON A NORTHERN STREAM COLD FRONT... TRAILING FROM THE GREAT LAKES LOW... APPROACHING RAPIDLY FROM THE WEST LATE SATURDAY/SATURDAY NIGHT ALONG WITH A MID LEVEL PERTURBATION. THE TIMING OF SUCH FEATURES IN A FAST FLOW LIKE THIS IS VERY TOUGH TO PIN DOWN... SO WILL REFRAIN FROM DOING SO AT THIS TIME... AND WILL KEEP POPS AS A SLIGHT CHANCE AT MOST WITH PARTLY TO MOSTLY CLOUDY SKIES SATURDAY NIGHT/SUNDAY. THE CONSENSUS FOR LOW LEVEL THICKNESSES NEXT WEEKEND IS AT LEAST 20 M BELOW NORMAL AND WILL TREND TEMPERATURES ABOUT A CATEGORY BELOW CLIMATOLOGY. -GIH && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 215 PM SUNDAY... AFTERNOON CUMULUS SHOULD DISSIPATE WITH LOSS OF AFTERNOON HEATING. ANY MVFR FOG TOWARD DAWN IS EXPECTED TO BE LOCALIZED. SCATTERED SHOWERS ARE POSSIBLE MONDAY...WITH BEST COVERAGE IN THE SOUTH. RAIN CHANCES 30 PERCENT OR LESS. CEILINGS AND VISIBILITIES SHOULD REMAIN VFR OUTSIDE SHOWERS. VFR CONDITIONS ARE EXPECTED MONDAY NIGHT ONCE SHOWERS END... AND WILL CONTINUE THROUGH THURSDAY MORNING. THERE WILL BE A SMALL CHANCE FOR MVFR CEILINGS BEFORE SUNSET THURSDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...RLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 441 AM EDT SUN MAY 4 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-050845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 441 AM EDT SUN MAY 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 949 PM EDT SUN MAY 4 2008 NCZ078-089-050245- SAMPSON-WAYNE- 949 PM EDT SUN MAY 4 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE AND SAMPSON COUNTIES THROUGH 1040 PM EDT... AT 949 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF CLINTON...MOVING EAST...SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CLINTON AND HOBBTON AROUND 955 PM EDT...AND TURKEY AROUND 1030 PM EDT. GUSTY WINDS OF 25 TO 35 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE HALF INCH DURING THE NEXT 30 MINUTES CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1034 PM EDT SUN MAY 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM HAIL 5 ENE CLINTON 35.04N 78.25W
05/04/2008 E0.75 INCH SAMPSON NC LAW ENFORCEMENT
PENNY SIZE HAIL AT THE INTERSECTION OF POPE ROAD AND PINE
RIDGE ROAD. REPORTED BY 911 CENTER
&&
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1053 PM EDT SUN MAY 4 2008 NCZ089-050345- SAMPSON- 1053 PM EDT SUN MAY 4 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 1145 PM EDT... AT 1053 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SALEMBURG...OR ABOUT 6 MILES WEST OF CLINTON...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CLINTON AROUND 1110 PM EDT... TURKEY AROUND 1145 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. VINCENT
The Raleigh/Durham radar (KRAX), 73 km away, was scanning. The volume nearest the first event began at 03:32 UTC.
1 hail. Local standard time, as filed.
Penny size hail occurred at the intersection of Pope Road and Pine Ridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98508.